Alert archive / Missouri / Flash Flood Warnings in 2013

Flash Flood Warning 111, NWS Memphis, TN

December 21, 2013Dunklin County, Pemiscot County, Missouri; Mississippi County, Arkansas

NWS Memphis, TN issued this flash flood warning at Dec 21, 2013, 8:33 AM CST for Dunklin County, Pemiscot County, Missouri; Mississippi County, Arkansas. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 21, 2013, 8:33 AM CST (14:33 UTC)
Expired
Dec 21, 2013, 3:30 PM CST
In force
7 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Mississippi County, AR, Dunklin County, MO, Pemiscot County, MO

The radar

The Memphis radar (KNQA), 101 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 2.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 518 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
518 m²/s²
0-3 km storm-relative helicity
610 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WGUS54 KMEG 211433
FFWMEG
ARC093-MOC069-155-211830-
/O.NEW.KMEG.FF.W.0111.131221T1433Z-131221T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
833 AM CST SAT DEC 21 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 1230 PM CST

* AT 832 AM CST...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAINFALL  
  HAS OCCURRED OVER THE PAST 6 HOURS. SHOWERS AND THUNDERSTORMS WILL 
  PRODUCE AN 2 TO 3 INCHES OF RAIN IN THE NEXT 4 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BLYTHEVILLE...GOSNELL...LEACHVILLE...MANILA...CARUTHERSVILLE...
  DENTON...HAYTI...HAYWARD...HOMESTOWN...KENNETT...SENATH...STEELE...
  WHITE OAK AND IPLEY.

 THIS WARNING ALSO INCLUDES AREAS NEAR BIG LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3643 8973 3640 8968 3641 8960 3635 8954
      3634 8960 3632 8963 3627 8954 3624 8958
      3625 8968 3624 8971 3613 8959 3609 8967
      3601 8971 3564 9029 3612 9027 3640 8996
      3639 8976

$$
1 follow-up statement
456 
WGUS54 KMEG 211826
FFWMEG
ARC093-MOC069-155-212130-
/O.EXT.KMEG.FF.W.0111.000000T0000Z-131221T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1226 PM CST SAT DEC 21 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 330 PM CST

* AT 1226 PM CST...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BLYTHEVILLE...GOSNELL...LEACHVILLE...MANILA...CARUTHERSVILLE...
  DENTON...HAYTI...HAYWARD...HOMESTOWN...KENNETT...SENATH...STEELE...
  WHITE OAK AND IPLEY.

 THIS WARNING ALSO INCLUDES AREAS NEAR BIG LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3643 8973 3640 8968 3641 8960 3635 8954
      3634 8960 3632 8963 3627 8954 3624 8958
      3625 8968 3624 8971 3613 8959 3609 8967
      3601 8971 3564 9029 3612 9027 3640 8996
      3639 8976

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 21, 5:18 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Dec 21, 5:18 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
518 AM CST SAT DEC 21 2013

.DISCUSSION... /ISSUED 513 AM CST SAT DEC 21 2013/

A SEVERE WEATHER EVENT APPEARS LIKELY FOR THE MIDSOUTH...ON THIS
WINTER SOLSTICE DAY. THE MAJORITY OF THE MIDSOUTH IS UNDER A
MODERATE RISK. TORNADO RISK WILL LIKELY BE GREATEST OVER THE MS
RIVER DELTA NEAR AND TO THE SOUTHWEST OF MEMPHIS AFTER 3 PM CST.

EARLY MORNING GOES WATER VAPOR IMAGERY SHOWED A CLOSED UPPER LEVEL
LOW NEAR EL PASO...WITH WITH A DOWNSTREAM MOISTURE PLUME EXTENDING
ACROSS MEXICO... AND TEXAS...INTO THE LOWER AND MID MS RIVER
VALLEYS. THE UPPER LOW WILL PIVOT AROUND THE BASE OF A LARGER
BROAD UPPER LEVEL TROF LATER TODAY...AND BECOME NEGATIVELY TILTED
AS IT LIFTS INTO OK AND SOUTHEAST KS THROUGH THIS EVENING. A WEAK
FRONTAL SURFACE LOW OVER CENTRAL AR EARLY THIS MORNING WILL DEEPEN
CONSIDERABLY THIS AFTERNOON...WITH THE APPROACH OF STRONGLY DIFFLUENT
UPPER LEVEL FLOW AND COLLAPSING MIDLEVEL HEIGHTS. THE ONSET OF
VIGOROUS DYNAMICS WILL STRENGTHEN LOW LEVEL SHEAR PROFILES AND
LIKELY ORGANIZE SUFFICIENT LOW LEVEL FORCING TO OVERCOME A
A SLOWLY WEAKENING LOW LEVEL INVERSION.

STRONG KINEMATICS SHOULD CONTRIBUTE TO MUCAPES NEAR 800 J/KG BY
MIDDAY...PERHAPS NEAR 1000 J/KG OVER NORTHWEST MS. WHILE THIS
AMOUNT OF INSTABILITY IS MARGINAL...IT SHOULD BE SUFFICIENT TO
MAINTAIN DEEP UPDRAFTS GIVEN THE STRONGLY ORGANIZED FORCING.

FOR LATEST MESOANALYSIS... SEE SPC DAY 1 DISCUSSION AND RELEVANT
MESOSCALE DISCUSSIONS. FOR SEVERE WEATHER THREAT SPECIFICS AND
TIMING... SEE THE LATEST NWS MEMPHIS HAZARDOUS WEATHER OUTLOOK.

OVERALL...FEW CHANGES WERE MADE FROM YESTERDAY/S FORECAST. HAVE
TRIMMED BACK THE WIND ADVISORY OVER FAR NORTHEAST ARKANSAS...DUE
TO THE AREA/S PROXIMITY TO THE COLD FRONT. NO AREAL OR TEMPORAL
ADJUSTMENTS TO THE FLASH FLOOD WATCH...EVENT TOTAL FORECASTED QPF
RANGING FROM NEAR 5 INCHES OVER FAR NORTHEAST AR... TO AROUND 2
INCHES NEAR THE INTERSTATE 40 CORRIDOR.

DRY CONDITIONS WILL PREVAIL AREAWIDE SUNDAY THROUGH WEDNESDAY. A
REENFORCING PUSH OF ARCTIC AIR WILL OCCUR SUNDAY NIGHT. THE CENTER
OF THE 1039MB ARCTIC HIGH SHOULD PASS OFF TO OUR NORTH... OVER THE
SOUTHERN GREAT LAKES BY LATE TUESDAY.

ECMWF MODEL REMAINS THE MOST CONSISTENT OF THE MEDIUM RANGE
MODELS...CONTINUING TO DEPICT A CLIPPER TYPE SYSTEM OVER THE MID
AND UPPER MS RIVER VALLEY EARLY THURSDAY. LOW LEVEL MOISTURE OVER
THE MIDSOUTH WILL REMAIN LIMITED EARLY THURSDAY...GIVEN LIMITED
TIME FOR RETURN FLOW TO DEVELOP. ANY PRECIP THAT REACHES THE
GROUND THURSDAY MORNING SHOULD BE LIGHT. ECMWF SOUNDINGS SHOW RAIN
PROFILES...WITH LIMITED POTENTIAL FOR LIGHT SNOW OR FLURRIES FROM
NORTHEAST AR THROUGH NORTHERN WEST TN.

LATE WEEK PERIODS REMAIN DRY...WITH ANOTHER ARCTIC COLD FRONTAL
PASSAGE TO FOLLOW SUNDAY NIGHT INTO MONDAY.

PWB

&&

.AVIATION...

12Z TAF SET

BAND OF SHRAS/TSRAS SHOULD REMAIN ACROSS NORTHEAST ARKANSAS AND THE
MISSOURI BOOTHEEL THOUGH 18Z. TSRAS WILL LIKELY INTENSIFY AS THE
MORNING PROGRESSES THUS KJBR MAY BE IMPACTED BY IFR CONDITIONS.
BETWEEN 16-21Z...EXPECT LOW CIGS TO BEGIN TO BREAK UP ACROSS THE
MIDSOUTH DUE TO GOOD MIXING. KTUP WILL BREAK OUT FIRST THEN
KMEM/KMKL. HOWEVER...KJBR MAY REMAIN MVFR DUE TO THE PROXIMITY OF
THE FRONT. SUPERCELLS AHEAD OF THE FRONT WILL BEGIN DEVELOPING
ACROSS THE MS DELTA AFTER 18Z. BEST CHANCES FOR AFFECTING KMEM WILL
BE BETWEEN 21-02Z. TSRAS ALONG COLD FRONT WILL PUSH INTO KJBR
BETWEEN 00-03Z...KMEM BETWEEN 3-6Z...KMKL BETWEEN 4-7Z AND KTUP
BETWEEN 5-9Z. CONDITIONS WILL RETURN TO VFR BEHIND THE FRONT.
HOWEVER EXPECT CONDITIONS TO DETERIORATE TO LIFR OR LOWER WITH THE
LINE. STRONG S WINDS BETWEEN 15-20 KTS SUSTAINED EXPECTED THROUGH
MUCH OF THE DAY UNTIL FRONTAL PASSAGE. GUSTS WILL BE UP TO 25-32 KTS.

KRM

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  73  52  57  32 / 100 100  10  10
MKL  74  54  58  31 / 100 100  10  10
JBR  68  43  49  28 / 100  80  10  10
TUP  75  57  67  35 /  80 100  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CLAY-CRAIGHEAD-CROSS-
     GREENE-LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CRAIGHEAD-
     CRITTENDEN-CROSS-LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-ST.
     FRANCIS.

MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DUNKLIN-PEMISCOT.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR PEMISCOT.

MS...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR COAHOMA-TUNICA.

     WIND ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT FOR
     ALCORN-BENTON MS-CALHOUN-CHICKASAW-DESOTO-ITAWAMBA-
     LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-
     QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CROCKETT-DYER-GIBSON-
     HENRY-LAKE-LAUDERDALE-OBION-WEAKLEY.

     WIND ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT FOR
     CARROLL-CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-
     HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-
     MADISON-MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Dec 21, 3:40 AM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
340 AM CST SAT DEC 21 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
340 AM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SOUTHEAST OF A
JONESBORO ARKANSAS TO KENNETT MISSOURI LINE. THIS AREA INCLUDES
THE MAJORITY OF THE MIDSOUTH. PRIMARY THREATS INCLUDE TORNADOES...
A FEW OF WHICH COULD BE STRONG...AND DAMAGING WINDS. LARGE HAIL
WILL BE A SECONDARY THREAT.

AREAS WITH THE GREATEST RISK OF TORNADOES INCLUDE SOUTHWEST
TENNESSEE...INCLUDING THE MEMPHIS METROPOLITAN AREA... EAST
CENTRAL ARKANSAS...NORTHWEST AND NORTH CENTRAL MISSISSIPPI. PEAK
TORNADO RISK TIMING WILL RANGE FROM EARLY TO MIDDLE AFTERNOON
OVER EAST CENTRAL ARKANSAS...TO EARLY EVENING OVER NORTH CENTRAL
MISSISSIPPI.

BEYOND MIDEVENING...THE TORNADO RISK WILL DECREASE...WHILE
DAMAGING WIND THREAT CONTINUES OVER NORTH MISSISSIPPI AND WEST
TENNESSEE.

FOR AREAS NORTHWEST OF A JONESBORO TO KENNETT LINE... A SLIGHT
RISK OF SEVERE THUNDERSTORMS EXISTS THROUGH LATE AFTERNOON. THE
PRIMARY THREATS INCLUDE DAMAGING WINDS AND BRIEF TORNADOES...WITH
LARGE HAIL A SECONDARY THREAT.

A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS NORTH OF INTERSTATE 40...
WHERE THE RISKS OF FLASH FLOODING WILL BE GREATEST THROUGH LATE
EVENING. ALONG AND SOUTH OF INTERSTATE 40...FLASH FLOODING WILL
BE POSSIBLE...BUT MORE LOCALIZED IN OCCURRENCE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THROUGH THIS EVENING.

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 8:56 PM CSTRiver Flood WarningMEGDunklin9 days
Dec 21, 9:35 AM CSTFlash Flood WarningMEGDunklin6 hr
Dec 21, 11:32 AM CSTSevere Thunderstorm WarningMEGPemiscot28 min
Dec 21, 4:30 PM CSTFlash Flood WarningMEGDunklin, Pemiscot4 hr
Dec 21, 4:31 PM CSTSevere Thunderstorm WarningMEGPemiscot44 min
Dec 20, 8:56 PM CSTRiver Flood WarningMEGCraighead3 days
Dec 20, 8:56 PM CSTRiver Flood WarningMEGMississippi, Poinsett12 days
Dec 20, 8:58 PM CSTFlash Flood WarningMEGCross3 hr
Dec 21, 8:24 AM CSTFlash Flood WarningMEGCraighead, Cross, Mississippi, Poinsett7 hr
Dec 21, 2:11 PM CSTFlash Flood WarningMEGCrittenden, Cross, Lee, Mississippi, Poinsett, St. Francis3 hr
Dec 21, 2:59 PM CSTSevere Thunderstorm WarningMEGLee, Phillips, St. Francis46 min
Dec 21, 3:08 PM CSTFlash Flood WarningMEGMississippi6 hr
Dec 21, 3:18 PM CSTSevere Thunderstorm WarningMEGCrittenden42 min
Dec 21, 3:21 PM CSTTornado WarningMEGCrittenden, St. Francis24 min
Dec 21, 3:29 PM CSTFlash Flood WarningMEGLee, Phillips6 hr
Dec 21, 4:10 PM CSTSevere Thunderstorm WarningMEGCrittenden, Lee, Phillips, St. Francis35 min
Dec 21, 4:15 PM CSTFlash Flood WarningMEGCrittenden, Lee, Phillips3 hr
Dec 21, 4:31 PM CSTSevere Thunderstorm WarningMEGCrittenden, St. Francis44 min
Dec 21, 4:39 PM CSTSevere Thunderstorm WarningMEGCrittenden, Lee, Phillips, St. Francis51 min
Dec 21, 5:00 PM CSTSevere Thunderstorm WarningMEGLee, Phillips45 min
Dec 21, 5:08 PM CSTSevere Thunderstorm WarningMEGCrittenden, St. Francis52 min
Dec 21, 5:21 PM CSTFlash Flood WarningMEGCrittenden, Cross, Lee, Mississippi, Phillips, Poinsett and 1 more5 hr
Dec 21, 5:22 PM CSTTornado WarningMEGPhillips23 min
Dec 21, 5:25 PM CSTSevere Thunderstorm WarningMEGCrittenden, Lee, Phillips, St. Francis35 min

Nearby

Flash Flood Warnings in Missouri, 2013Flash Flood Warnings in Arkansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.